Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 112, NWS Springfield, MO

May 23, 2018Dade County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 23, 2018, 4:47 PM CDT for Dade County, Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2018, 4:47 PM CDT (21:47 UTC)
Expired
May 23, 2018, 5:30 PM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dade County, MO

The radar

The Springfield radar (KSGF), 54 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 5:09 PM CDTTSTM WND DMG3 Wsw Arcola, MOFROM PUBLIC. TIME BASED ON RADAR ESTIMATE. POLE BARN MOVED, TREES DOWN, AND MINOR DAMAGE TO HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
720 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

838 
WUUS53 KSGF 232147
SVRSGF
MOC057-232230-
/O.NEW.KSGF.SV.W.0112.180523T2147Z-180523T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
447 PM CDT WED MAY 23 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northwestern Dade County in southwestern Missouri...

* Until 530 PM CDT

* At 447 PM CDT, a severe thunderstorm was located 3 miles north of 
  Greenfield, moving northwest at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Stockton Lake...                  Greenfield...
  Arcola...                         Cedarville...
  Sylvania...                       Neola...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3758 9407 3758 9383 3750 9377 3745 9376
      3742 9377 3740 9380 3740 9385 3745 9398
      3752 9407 3756 9408
TIME...MOT...LOC 2147Z 147DEG 17KT 3746 9382 

HAIL...1.00IN
WIND...60MPH
 
$$

Cramer
1 follow-up statement
137 
WWUS53 KSGF 232228
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
528 PM CDT WED MAY 23 2018

MOC057-232238-
/O.EXP.KSGF.SV.W.0112.000000T0000Z-180523T2230Z/
Dade MO-
528 PM CDT WED MAY 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DADE COUNTY WILL
EXPIRE AT 530 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3758 9407 3758 9383 3750 9377 3745 9376
      3742 9377 3740 9380 3740 9385 3745 9398
      3752 9407 3756 9408
TIME...MOT...LOC 2228Z 147DEG 17KT 3762 9395 

$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:24 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 23, 3:24 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
324 PM CDT Wed May 23 2018

.SHORT TERM...(This evening through Thursday)
Issued at 235 PM CDT Wed May 23 2018

Weak frontal boundary currently situated from west-central to
southeast MO with a very moist air mass in place. Upper level
trough over OK/TX had set off showers and thunderstorms over AR
late this morning which have now spread into MO.

Given the shear and instability profiles...would expect more pulse
type thunderstorms with marginal severe hail and winds possible.
However...given the weak steering winds aloft and the above normal
PWATs for this time of year...will need to monitor storms this
evening for slow movement and possible heavy rainfall.

Surface front continues to meander across the area on Thursday
before washing out by Thursday evening.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 235 PM CDT Wed May 23 2018

As an upper level wave moves across Southern Canada Thursday into
Friday...it will tend to flatten the ridge and allow it to
retrograde westward. This will put the area into more of a northwest
flow pattern and in fact the models are hinting at an MCS
developing over eastern NE and moving into the area early on
Friday morning.

Temperatures through the period should range from the mid 60s to
lower 70s overnight to mid 80s to lower 90s for daytime highs.
With the muggy air mass over the region...heat index
values...especially along the I-49 corridor could reach into the
mid 90s over the holiday weekend.

The next system to watch for will be a tropical low moving
northward into the Gulf of Mexico...which could affect the area
late in the period if it decides to take a more westward turn.
For now...will keep daily chances of diurnal storms in until the
movement of this system becomes more apparent.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1222 PM CDT Wed May 23 2018

Scattered to numerous showers and storms have formed over
northeast Oklahoma, northwest Arkansas and southern Missouri. The
most concentrated area will be across far southwest Missouri
through the early evening hours before dissipating. Confidence not
high in storms directly impacting the terminals though and have
kept VCTS for all 3 sites. Any convection that does affect the
terminals will be capable of heavy downpours of rain reducing
visibilities along with gusty winds with MVFR to IFR flight
conditions possible. Otherwise, expect VFR flight conditions
through the forecast period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Raberding
Hazardous weather outlook, May 23, 4:00 PM CDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
400 PM CDT Wed May 23 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
400 PM CDT Wed May 23 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.

DISCUSSION...

  Scattered thunderstorms will be possible from late this
  afternoon into the early evening. The best chance for rainfall
  will be over the southwest corner of Missouri and into
  southeast Kansas mainly south of Interstate 44.

  The main threat from these storms will be cloud to ground
  lightning, wind gusts to 60 mph, dime to quarter size hail,
  and heavy downpours of rain. Due to the expected slow movement
  of the storms, localized flash flooding is possible,
  especially in urban areas and low water crossings.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  Isolated to scattered thunderstorms will be possible from
  Thursday into early next week. Organized or widespread severe
  weather is not expected at this time, however some storms may
  produce locally gusty winds and small hail.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Gaede

In the hours before

Local storm report, May 23, 3:42 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             1 NE SILVER DOLLAR CITY 36.68N 93.33W
05/23/2018  E1.00 INCH       STONE              MO   PUBLIC

            MPING REPORT. ESTIMATED 1.00 INCH HAIL.

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:49 PM CDTSevere Thunderstorm WarningSGFStone, Taney41 min
May 23, 4:31 PM CDTSevere Thunderstorm WarningSGFPolk44 min
May 23, 5:11 PM CDTSevere Thunderstorm WarningSGFCedar, Vernon31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.